Doctors Lounge - Gynecology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Gynecology
|Solataire81 - Wed Oct 29, 2008 10:04 am||
Hello Sir / Madam,
I am really hoping that you can help me, as i am in severe pain and my doctor seems to be taking too much time in helping me herself. For the last 7 months i have had Cystitis type pain / symptoms - i have recently had an operation and been diagnosed with Interstitial Cystitis. The problem that i am writing about is as follows : 2 - 3 months ago i started to experience discomfort in the vulvar and vagina area, it felt uncomfortable to sit down and to wear underwear. This pain was continuous day and night but at the time is was semi bearable. 5 weeks ago i woke up one morning with an intense burning feeling in the vulvar and vagina area, it felt as if someone has poured bleach onto the area (a chemical burning type feeling). The area around my urethal opening, my vular and vagina is very red and swollen, the skin around the entrance of my vagina has small splits / fissures, i am also experiencing strange discharge - it is not foul smelling, it is of a very thin and watery texture and (the normal) white / off white colour. It was confirmed that i have NO Sexually Transmitted Diseases and i do not have Thrush / Yeast Infection. These symptoms were with me 24/7 up until 2 weeks ago. Now i have 'flare ups' nearly every day and sometimes can last for a few days on end. It is extremely painful and it stops me from working, sitting for long periods of time and worst of all, i am unable to have an 'intimate' relationship with my boyfriend. I only wash in plain water, i dry myself well after bathing, i do not currently (for 2 months) shave or wax down there either, i have not changed my washing powder in the last 11 months. I have tried to see what causes it by keeping a diary and have come up with the following conclusions : 1) Irritated by heat (if i am too hot during the night, it is worse in the morning), 2) Irritated by sexual intercourse, 3) Brought on possibley by stressful situations, 4) Sometimes none of the above apply and there seems to be no connection to anything.
I have been given Hydrocortisone cream to apply to the area twice a day, which does bring some relief, but i am not supposed to use this long term, and as soon as i stop using it, the problem returns.
Please help if you can - it would be appreciated more than you could imagine !
Many thanks in advance.
|Debbie Miller, RN - Wed Oct 29, 2008 4:10 pm||
I wonder if you are suffering from vulvodynia, a condition of pain like you describe but without a precise, known cause. There are several theories including a hypersensitive (allergic) response which sometimes can be helped with medical treatment. Some possibilities include antihistamines like Atarax and Vistaril, psychotropic drugs that may control nerve irritation, anticonvulsants that soothe nerves such as Neurontin, anti-fungal/yeast treatments, antivirals, estrogen, and therapy such as biofeedback, pelvic floor therapy. There is a U.S. organization called the National Vulvodynia Association. You might benefit from getting in touch with them for a referral to a doctor who treats this condition and for support from others who suffer as you do. There are tricks that can be shared that help people improve their quality of life.
If this is not the problem, you still may benefit from some of the interventions.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.